October 3, 1996 in Nation/World

Osteoporosis Medicine May Damage Esophagus

Associated Press

A prescription medicine widely used to prevent brittle bones can damage the esophagus, especially if swallowed without plenty of water, doctors warn.

The medicine, called Fosamax, is given for osteoporosis, the bone-thinning common among older women. It is hormone-free and is often taken by those who are unwilling or unable to use estrogen pills.

Since it came on the market one year ago, it has been taken by 330,000 women in the United States and 110,000 others worldwide.

During testing before its approval, doctors noticed one case of a woman developing severe irritation of the esophagus, what is known as esophagitis. But they were unsure whether Fosamax actually caused it.

However, doctors from the Mayo Clinic have since found three more cases of serious esophageal damage. And a review of side effects reported by other doctors to Merck and Co. revealed 48 more severe cases.

Dr. Piet C. de Groen and colleagues described the problem in today’s issue of the New England Journal of Medicine.

It apparently occurs when the pills are not swallowed completely and come into prolonged contact with the esophagus, the tube that carries food from the throat to the stomach. After being alerted by the Mayo doctors, Merck revised its instructions to doctors about how patients should take the pills.

Patients are urged to take the medicine first thing in the morning with six to eight ounces of water. They should remain sitting or standing for at least a half hour and not lie down until after eating breakfast.

Merck also recommends that patients stop taking the medicine and see their doctors if they develop new chest pain, a symptom of irritation of the esophagus.

The esophagus usually heals when people stop taking the drug. However, the problem can be severe. In one of the Mayo Clinic cases, a woman developed ulcers along the entire length of her esophagus.

“Even though the incidence of esophagitis seems to be low - and may become lower - additional reports of this complication are likely,” Dr. Donald O. Castell of Graduate Hospital in Philadelphia wrote in an editorial in the journal.

© Copyright 1996 Associated Press. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Thoughts and opinions on this story? Click here to comment >>

Get stories like this in a free daily email